Drought, Union
- When
- January 1, 12:00 AM CST to January 17, 11:59 PM CST
- Where
- Union forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.171, -92.597 (the zone’s center; the record gives no point)
Severe (D2) drought conditions continued from December through the first half of January across Union County Arkansas, with very little rainfall having fallen through the first week and a half of the month. S.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Severe (D2) drought conditions continued from December through the first half of January across Union County Arkansas, with very little rainfall having fallen through the first week and a half of the month. However, widespread wetting rains of 1.00-1.50 inches fell across Union County on January 11th, which resulted in a one category improvement to moderate (D1) drought conditions with the January 18th issuance of the U.S. Drought Monitor, which persisted through the end of the month.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 31, 11:57 PM CST, 3 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
1157 PM CST Sun Dec 31 2017
.AVIATION...
For the 01/06Z TAF period, VFR conditions are now observed at all
sites with the exception of LFK where the low stratocu deck still
holds MVFR cigs for a few more hours before clearing to the south.
Elsewhere, cirrus moving in from the west will gradually fill in
where SKC conditions have been occurring this evening and should
persist through much if not all of the period. This will be the
extent of any cloud cover as drier Arctic air continues to settle
into the region with sfc high pressure building south. N/NE winds
will remain quite steady overnight near 10 kts on the average with
some occasional higher gusts. Speeds should drop off slightly as
the day progresses on Sunday with even more drop-off after 02/00Z.
/19/
&&
.PREV DISCUSSION... /issued 935 PM CST Sun Dec 31 2017/
DISCUSSION...
Only change to the forecast was minor changes to the sky cover for
the first two periods which may not have affected the wording. No
other changes were made. Lower clouds eroding from the Northeast
with higher clouds spreading to the East toward the area but thin
early but may thicken late. /06/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 21 32 17 33 / 0 0 0 10
MLU 18 29 15 32 / 0 0 0 10
DEQ 15 29 15 30 / 0 0 0 10
TXK 18 29 14 30 / 0 0 0 10
ELD 16 28 13 29 / 0 0 0 10
TYR 21 32 19 33 / 0 0 0 10
GGG 21 33 17 34 / 0 0 0 10
LFK 24 36 19 37 / 10 0 0 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Hard Freeze Warning until 10 AM CST Monday for ARZ050-051-
059>061-070>073.
Wind Chill Advisory until noon CST Monday for ARZ050-051-059>061-
070>073.
LA...Hard Freeze Warning until 10 AM CST Monday for LAZ001>006-
010>014-017>022.
Wind Chill Advisory until noon CST Monday for LAZ001>006-010>014-
017>022.
OK...Hard Freeze Warning until 10 AM CST Monday for OKZ077.
Wind Chill Advisory until noon CST Monday for OKZ077.
TX...Hard Freeze Warning until 10 AM CST Monday for TXZ096-097-
108>112-124>126-136>138-149>153-165>167.
Wind Chill Advisory until noon CST Monday for TXZ096-097-108>112-
124>126-136>138-149>153-165>167.
&&
19/06Hazardous Weather Outlook National Weather Service Shreveport LA 1139 AM CST Sun Dec 31 2017 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-011745- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 1139 AM CST Sun Dec 31 2017 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... The coldest temperatures thus far this winter season will continue to spill south into the area today and tonight, with overnight low temperatures falling into the teens to near 20 degrees. As a result, a Hard Freeze Warning is in effect for all of the region. These very cold temperatures combined with north winds 10 to 15 mph will also result in dangerously cold wind chills areawide tonight through Monday morning, with wind chill values ranging from 0 to 10 above zero. Thus, a Wind Chill Advisory is also in effect areawide tonight through Monday morning. This will enhance the risk for frostbite and hypothermia to any exposed skin if you must be outside for any length of time. Be sure to check on the elderly and those without adequate heating, and bring your pets inside from these very cold temperatures. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Temperatures will remain near or below freezing over the area Monday and Tuesday afternoons, with overnight readings expected to fall well into the teens Monday and Tuesday nights. Temperatures will finally climb above freezing Wednesday, before a reinforcing cold front moves back through the area Wednesday night, resulting in colder temperatures Thursday. The airmass will gradually begin to modify late this week through next weekend, as a southerly wind returns to the area. .SPOTTER INFORMATION STATEMENT... Activation of emergency managers, skywarn networks, and amateur radio operators, should not be needed through tonight. 05
The national radar mosaic for the moment the first event began.
1 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, January 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728800.